Background: Neurotoxicity has been reported in about 5% of children treated with ifosfamide for tumors not involving the central nervous system. The entity of ifosfamide neurotoxicity can be of different degree, from very light and transient to fatal. Case Reports: All cases of ifosfamide neurotoxicity recorded at the Pediatric Hematology and Oncology Unit in the 15-year period between 1989 and 2003 are reported. Five cases of neurotoxicity occurring during or immediately after ifosfamide infusion were recorded in children with both solid tumors or leukemia. The drug was administered in different chemotherapeutic associations and dosages. Concomitant clinical conditions possibly playing a role as risk factors were the administration of other neurotoxic drugs, the presence of cerebral metastasis, a subclinical lysis syndrome, and altered respiratory function. Symptoms were transient in all cases and consisted in all but one of partial or generalized seizures. In four cases the treatment was continued, substituting ifosfamide with cyclophosphamide. Conclusions: Particularly in patients presenting risk factors, we advise paying attention to the risk of ifosfamide neurotoxicity and rapidly suspending the drug administration to avoid irreparable damage to the central nervous system. Thereafter the treatment can be reassessed. If ifosfamide is considered the best option for the given case, it could be safely readministered in association with methylene blue or thiamine. If encephalopathy reappears, substitution of ifosfamide with cyclophosphamide could offer the same opportunities of cure to the patient.
|Titolo:||Neurotoxicity during ifosfamide treatment in children|
|Data di pubblicazione:||2009|
|Appare nelle tipologie:||1.1 Articolo in rivista|